MAUDE Adverse Event Report: COOK INC TURBO-JECT® DOUBLE LUMEN MINOCYCLINE/RIFAMPIN POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT® DOUBLE LUMEN MINOCYCLINE/RIFAMPIN POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number G23913
Medical Device Problem Codes Break (1069); Fracture (1260); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/11/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: program director.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the catheter of a right turbo-ject® double lumen minocycline/ rifampin power-injectable picc was found broken in the middle upon removal.The device was not separated completely and the full length of the device was able to be removed.The patient did not experience any adverse effects.Additional information regarding the device and event has been requested but is currently unavailable.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Additional information: b2, b5.Correction: b1, h1, h6- health effect impact code (annex f).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was provided on 31aug2021 indicating that the device was removed and replaced with another turbo-ject® double lumen minocycline/rifampin power-injectable picc.The patient has not had any further issues.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.Correction: h6 (annex a).Investigation ¿ evaluation.It was reported by (b)(6), mba, msn, rn of (b)(6) located in the united states, that on 11aug2021 a turbo-ject® double lumen minocycline/rifampin power-injectable picc (rpn: upicds-5.0-ct-nt-abrm-1111, lot# 13768167) ruptured in the middle of the catheter shaft.The picc was in place for an unknown duration; and when removed, a rupture in the middle of catheter shaft was noted.As a result, the patient required an additional procedure to replace the picc with a like-product.No other adverse events were reported due to this occurrence.A review of the complaint history, device history record, instructions for use (ifu), and quality control of the device, as well as a visual inspection and functional test of the returned device, was conducted during the investigation.Cook received one used picc catheter.The shaft of the catheter had a tear that was approximately 1cm in length and was located at 17.5cm measuring from the rip to the proximal end.Additionally, a document-based investigation evaluation was performed.In response to this incident, cook completed a review of the product device master record and concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Cook reviewed the device history record for lot 13768167 and records no relevant non-conformances.A search on the sub-assemblies and raw material lots found no relevant non-conformances.A database search for complaints on the reported lot found no additional complaints reported from the field.Based on the device master record, device history record, and device failure analysis, there is no indication the device was manufactured out of specification.There is no evidence of nonconforming material in house or in the field.The affected component is supplied from cook polymer technology.Cook requested that the supplier investigate this occurrence.The supplier noted that, from the pictures, it appears that one of the lumens of the catheter shaft failed during use.The catheter shaft part number is 33759, ur2la-6.0>5.2-72, and the lot used in this product was j20288154667.This lot was manufactured on 04dec2020 on asset 02111, there were 1000 pieces in this lot with 0 pieces reported for scrap.A review of the run documentation does not reveal any anomalies during the run and all specifications were met.After the catheter shaft has been molded into the manifold assembly, the assembly is subjected to pressure testing at 100 psi through both lumens.The supplier pressure tests 100% of the products prior to shipment.There were 2 pieces scrapped from this lot for pressure test failures.The pressure test failures do not typically fail along the catheter shaft.Based upon review of the provided pictures, it appears that the lumen experienced pressures greater than the design was capable of withstanding.The information provided does not reveal how much pressure was applied to the product prior to the failure.There is no evidence that the product failed to meet specifications nor that a manufacturing issue contributed to this failure.Cook also reviewed product labeling.The product ifu, [t_upicabrmtt_rev1] ¿cook spectrum turbo-ject peripherally inserted central venous catheters with micropuncture peel-away introducers,¿ provides the following information to the user related to the reported failure mode: ¿intended use the cook spectrum turbo-ject picc is indicated for multiple injections of contrast media through a power injector.The maximum pressure limit setting for power injectors used with the spectrum turbo-ject picc may not exceed 325 psi and the flow rate may not exceed the maximum flow rate indicated, as shown on the following table.Warnings the safe and effective use of spectrum turbo-ject picc lines with power injector pressures set above 325 psi has not been established.Do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.To safely use spectrum turbo-ject picc lines with a power injector, the technician/health care professional must verify: the catheter lumen has ¿ct¿ on the hub to indicate the lumen is power injectable.Prior to use that the maximum pressure limit is set at or below 325 psi and that the maximum flow rate is at or below that which is listed on the catheter.Dynamic and static pressure test results are shown in the following table.¿ warnings: ¿catheter tip position should be verified by x-ray and monitored on a routine basis.Periodic lateral view x-ray is suggested to assess tip location in relation to the vessel wall.Tip position should appear to be parallel to vessel wall.The safe and effective use of spectrum turbo-ject picc lines with power injector pressures set above 325 psi has not been established.Do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.To safely use spectrum turbo-ject picc lines with a power injector , the technician/health care professional must verify: the catheter lumen has ¿ct¿ on the hub to indicate the lumen is power injectable.Prior to use that the maximum pressure limit is set at or below 325 psi and that the maximum flow rate is at or below that which is listed on the catheter.Dynamic and static pressure test results are shown in the following table.¿ precautions: if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.Patient movement can cause catheter tip displacement.Catheter maintenance: ¿after catheter placement and prior to use, tip position and lumen patency should be confirmed by free aspiration of venous blood.If catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with heparinized saline solution.Lumen should be flushed with normal saline between administration of different infusates.¿ how suplied: ¿upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the information provided, inspection of the returned device, and the results of the investigation, it was determined the cause of this event is related to component failure.It is possible that the catheter experienced more pressure then was recommended, but cook is unable to confirm this.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
TURBO-JECT® DOUBLE LUMEN MINOCYCLINE/RIFAMPIN POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC.
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12360088
Report Number1820334-2021-02044
Device Sequence Number17102446
Product Code LJS
UDI-Device Identifier00827002239135
UDI-Public(01)00827002239135(17)230111(10)13768167
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K133634
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/11/2023
Device Model NumberG23913
Device Catalogue NumberUPICDS-5.0-CT-NT-ABRM-1111
Device Lot Number13768167
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 08/12/2021
Supplement Date Received by Manufacturer08/31/2021
06/27/2022
Initial Report FDA Received Date08/24/2021
Supplement Report FDA Received Date09/23/2021
07/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/04/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown